Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 74, NWS Jackson, KY

August 26, 2002Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 26, 2002, 11:22 AM EDT for Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 11:22 AM EDT (15:22 UTC)
Expired
Aug 26, 2002, 3:15 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 261522
FFWJKL
KYC235-261915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  WHITLEY COUNTY

* UNTIL 315 PM EDT

* AT 1109 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
  RAIN CONTINUING OVER MUCH OF THE COUNTY. THE HEAVIEST RAINFALL
  THIS MORNING HAS OCCURRED FROM JUST WEST OF WILLIAMSBURG AROUND    
  LIBERTY...NORTHEAST TO AROUND WALDEN AND ROCKHOLDS. SOME LOCATIONS 
  HAVE LIKELY RECEIVED IN EXCESS OF 6 INCHES OF RAIN THIS MORNING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOU TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD 
BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.  RESIDENTS LIVING ALONG 
STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE 
AND PROPERTY.  

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3693 8410 3679 8430 3670 8430 3661 8421
          3660 8397 3678 8399

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:15 AM EDT, 8 hours 7 minutes earlier.

Area forecast discussion, Aug 26, 3:15 AM EDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 AM EDT MON AUG 26 2002

MAIN FCST CONCERN STILL REVOLVES AROUND PCPN CHANCES FOR THE NEXT
SEVERAL DAYS. MODELS CONTINUE TO CHANGE TRACK OF THE UPPER AND SFC
LOWS EACH MODEL RUN LEADING TO A SOMEWHAT LOW CONFIDENCE FCST THRU
THE WEEK.

SFC CHART THIS MORNING SHOWING WEAK HIGH PRESS OVER MOST OF THE
OHIO VALLEY...BIT OF A WEAK TROFF OVER KY AND THE MAIN FRONT NOW
DOWN INTO THE LOWER TN VALLEY. SAT PICS SHOWING UPPER LOW OVER S
IL/IN...TOPS WARMING WITH MINI MCS OVER W CNTRL KY. FAIR AMOUNT OF
MID AND UPPER LVL CLOUDS OVER THE REST OF THE AREA. NOTED SPENES
MESSAGE THIS MORNING ON W CNTRL KY ACTIVITY.

DESPITE RATHER MAJOR MODEL DIFFERENCES WITH THE TRACK OF THE UPPER
AND SFC LOWS...THEY ALL SEEM TO LEAN IN THE DIRECTION OF LOWER POPS
NORTH AND HIGHER POPS SOUTH ACROSS THE CWA FOR THE NEXT FEW
DAYS...ADJUSTED THE DATABASE ACCORDINGLY WITH ONLY 30 POP NORTH
TODAY RANGING TO 50 SOUTH. SKY COVER WILL CONTINUE TO ALSO BE
PROBLEMATIC AS SKIES WILL RANGE FROM PC TO MC OR CONSIDERABLY
CLOUDY. MAX TEMPS WILL ALSO BE AFFECTED BY SKY COVER AND PCPN. SAW
QUITE A RANGE YESTERDAY OVER THE CWA. QPF WISE THE NEXT SEVERAL
DAYS...THE ETA AND AVN MODELS ARE VERY FAR APART...NONE OF THE
MODELS HANDLED THE RATHER BIG RAINS OVER W-CNTRL KY THIS MORNING AND
THIS IS BOTHERSOME. I DONT THINK THE MODELS HAVE A CLUE PCPN WISE
BUT WILL LEAN TOWARD THE ETA/M-ETA QPFS AND POPS. AVN SEEMS TO BE
UNDERPLAYING THINGS TOO MUCH. 00Z AVN TAKING THE UPPER LOW QUITE A
BIT FURTHER TO THE SOUTH THAN THE ETA MODELS...IM LEANING A LITTLE
MORE TOWARD THE ETA RIGHT NOW. HAVE SOME CONCERN OF ISOLATED-LOCALLY
HEAVY RAINS DUE TO SLOW MOVEMENT THE NEXT FEW DAYS BUT NOT CONFIDENT
ENUFF IN ANY LOCATION TO MENTION IN THE THE ZONES. SLOW MOVING
CLOSED UPPER LOWS IN AUGUST ALMOST ALWAYS SPELL TROUBLE SOMEWHERE IN
THE AREA...AND NOT NECESSARILY DURING THE AFTERNOON HOURS EITHER.

PLAN ON GOING WITH LIKELY POPS ON TUE EXCEPT ACROSS THE NORTH. TEMPS
AGAIN RUNNING AROUND/NEAR 80...MAYBE EVEN A TAD LOWER IF CLOUDS/PCPN
HOLD TUFF ENUFF...LATER SHIFTS WILL HAVE TO FINE TUNE. NOTED NEW HPC
DAY 1 AND DAY 2 QPF WHICH WOULD SEEM TO INDICATE LIKELY POPS TODAY
AND CHC POPS TOMORROW...HUM....

WED-THU...HATE TO GO ON LIKE A BROKEN RECORD BUT WITH UPPER LOW
SOMEWHERE IN THE VICINITY AND ITS AUGUST WITH PLENTY OF RH...KEPT
CHC POPS GOING IN THE DATABASE...LIKEWISE KEPT POPS GOING FROM
FRI-SUN AS WELL...WITH A DECR TREND THRU THE PERIOD. TEMPS TO REMAIN
NEAR NORMALS IN THE LOWER 80S, OR 80-85.

GFE/IFPS...PREVIOUS DATA BASE LOOKS GOOD. BROKE UP THE ZONES
DIFFERENTLY THOUGH TO REFLECT LOWER POPS NORTH AND TRENDING HIGHER
CENTRAL AND SOUTH THE NEXT FEW DAYS...THIS LED TO A LOT OF POP
CHANGING AND ESP THE 1-HRLY POPS FIELDS. ALSO TRIED TO INDICATE A
LITTLE BIT OF A DIURNAL TREND AS WELL..ESP IN THE LATER PERIODS.
STUCK CLOSE WITH TEMPS/SKY COVER. DIDNT LOAD ANY NEW DATA...JUST
SMOOTHED HERE AND THERE.

MOS...GOING WITH A BLEND OF ETA/NGM MOS FOR THE SHORT TERM. AVN
TEMPS LOOK OK BUT DONT CARE MUCH AT ALL FOR THE POPS.

THANKS TO CHAT ROOM COORDINATION THIS MORNING. WORK ZONES OUT BEFORE
TOO LONG UNDER SDFOZFJKL.

.JKL...NONE.

HALL

---------------------------------------------------------------------

835 PM EDT SUN AUG 25 2002

SATELLITE SHOWS UPPER LEVEL LOW OVER SRN INDIANA. CONVECTION IS
BEGINNING TO WIND DOWN WITH LOSS OF DAYTIME HEATING...BUT STILL
SEEING SOME ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. WITH
CURRENT TRENDS WILL KEEP SLIGHT CHANCE POPS...20 PCT...IN THE
OVERNIGHT PERIOD. WILL UPDATE GRIDS AND ASSOCIATED FORECAST PRODUCTS.

.JKL...NONE.

SBH

---------------------------------------------------------------------
PREVIOUS DICUSSIONS FOLLOW
---------------------------------------------------------------------
AFTERNOON DISCUSSION
309 PM EDT

...FORECAST ISSUES...
PRECIP CHANCES THROUGH THE ENTIRE FORECAST PERIOD.  TEMPERATURES
WILL ALSO BE TRICKY AS WELL.

...MODELS/ZFP...
MODELS CONTINUE TO BE IN AGREEMENT WITH DEVELOPING CLOSED UPPER LOW
OVER THE OHIO VALLEY IN THE NEXT 24 HOURS.  AT THE SURFACE...SURFACE
LOW FORECAST TO SPIN DOWN TO OUR SOUTHEAST AN THEN MAKE RUN UP THE
EAST COAST.  MAIN FORECAST CHALLENGE CONTINUES TO BE RAIN CHANCES
OVER THE NEXT FEW DAYS.

IN THE NEAR TERM...CONVECTION FIRING ACROSS MUCH OF NORTH CENTRAL
AND EASTERN KENTUCKY IN RESPONSE TO SURFACE HEATING AND TROF AXIS
CLEARLY SEEN IN SAT IMAGERY LOCATED OVER SOUTHWEST INDIANA.  EXPECT
THIS CONVECTION TO CONTINUE INTO THE EVENING HOURS AND THEN BEGIN TO
DIE OFF AFTER SUNSET.  WILL RUN CHANCE POPS TONIGHT MAINLY EARLY TO
ACCOUNT FOR THIS.  MAV/MET/FWC NUMBERS HAVE BEEN RUNNING A LITTLE
COOL OVER THE PAST FEW MORNINGS...SO PLAN ON RAISING OVERNIGHT TEMPS
SLIGHTLY...ESPECIALLY WITH THE CLOUD COVER.  BELIEVE PATCHY FOG WILL
ONCE AGAIN DEVELOP LATER THIS EVENING...ESPECIALLY IN AREAS THAT SEE
RAIN THIS AFTERNOON/EVENING.

FOR MONDAY-WEDNESDAY...MODELS CONTINUE TO BE IN AGREEMENT IN PARKING
UPPER LOW ACROSS THE OHIO VALLEY.  PROBLEM WILL BE TIMING VORT MAXES
PINWHEELING AROUND THE LOW.  PLENTY OF LOW LEVEL MOISTURE AND
INSTABILITY WILL BE AROUND SO IT WONT TAKE MUCH TO GET THINGS
GOING.  ALTHOUGH THE MODELS SEEM TO PLACING MUCH OF THE QPF FURTHER
AND FURTHER EAST WITH EACH RUN.  AT ANYRATE...WILL CONTINUE CHANCE
POPS ACROSS THE BOARD THROUGH WEDNESDAY.  FWC/MAV/MET NUMBERS ARE
CLOSE AND PLAN ON USING A BLEND.  TEMPS WILL BE BELOW NORMAL FOR THE
PERIOD WITH ALL THE CLOUDS AROUND.

...EXTENDED...
EXTENDED MODELS CONTINUE TO HAVE BIG UPPER LOW OVER THE OHIO VALLEY
AREA IN THE EARLY PART OF THE EXTENDED.  THE CANADIAN AND NAVY
NOGAPS PULL THIS SYSTEM NORTH FASTER THAN THE OTHER EXTENDED
MODELS.  THE 00Z GFS RUN COMPRESSES THE UPPER LEVEL LOW AS THE TWO
RIDGES...ONE OVER THE WESTERN ATLANTIC AND ONE OVER THE SOUTHWEST
EXPAND WEST AND EAST RESPECTIVELY AND SQUEEZE THE ENERGY NORTH INTO
THE GREAT LAKES.  BY LATE IN THE EXTENDED ANOTHER H5 WAVE ROLLS OVER
THE TOP OF THE WESTERN U.S. RIDGE AND HEADS EAST ACROSS THE AREA.
AS FOR SENSIBLE WEATHER...SURFACE LOW FORECAST TO DEVELOP OVER THE
SOUTHEAST AND THEN MOVE NORTHEAST THROUGH THE PERIOD.  THE
COMBINATION OF THE UPPER LOW AND SURFACE LOW NEAR US WILL RESULT IN
WIDESPREAD CLOUDS WITH SHOWERS AND THUNDERSTORMS.  BEST CHANCE OF
RAIN LOOKS TO BE FROM TUESDAY THROUGH THURSDAY.  THINGS BEGIN TO DRY
OUT SLIGHTLY TOWARDS THE END OF THE WEEK. AT THIS TIME PLAN ON
KEEPING CHANCE POPS FROM WEDNESDAY THROUGH SUNDAY.  NO REAL CHANGE
IN TEMPS...THOUGH THEY WILL BE BELOW NORMAL FOR THIS TIME OF THE
YEAR WITH HIGHS IN THE LOWER TO MID 80S.  OVERNIGHT LOWS WILL
CONTINUE TO BE IN THE MID 60S.

...GRIDS...
GRIDS IN REAL GOOD SHAPE. LOADED IN DAY 7 IN THE EXTENDED WITH GFS
DATA.  DID THE USUAL RELOAD OF WINDS FROM THE MESO ETA IN THE FIRST
60 HOURS.  ELSEWHERE...ONLY MINOR TWEAKS DONE TO THE ELEMENTS.

...PRELIM NUMBERS...

LOZ 67/82 66/80 3555
JKL 67/81 66/80 3445

JARVIS

---------------------------------------------------------------------
MORNING UPDATE DISCUSSION
1105 AM EDT

MID/HIGH LEVEL CLOUDS ARE MORE PROMINENT THAN FORECAST IN THE
NORTH...AND LATEST INFORMATION SUGGESTS THAT WILL NOT CHANGE.
HOWEVER...DRIER LOW LEVEL AIR AND SLIGHTLY WARMER TEMPS SEVERAL
THOUSAND FEET UP ON THE MESOETA ALSO MEAN IT WILL BE DIFFICULT FOR
CONVECTION TO FIRE IN THE FAR NORTH. MEANWHILE...IN THE SOUTHERN
PART OF THE AREA...EXTENSIVE CLOUDS WILL HINDER TEMPS FROM WARMING
AS MUCH AS WAS FORECAST.

WILL SPLIT OFF A FAR NORTHERN GROUP FROM MONTGOMERY COUNTY EAST TO
MARTIN COUNTY AND REMOVE AFTERNOON PRECIP. WILL GO WITH 1ST PERIOD
CONSIDERABLE CLOUDS IN ALL BUT THE SOUTHERN PART OF THE AREA...WHERE
MOSTLY CLOUDY WORDING WILL BE LEFT AS IS. IN THE SOUTH...WILL DROP
1ST PERIOD TEMPS SLIGHTLY TO 80 TO 85.

HAL

---------------------------------------------------------------------
MORNING DISCUSSION
300 AM EDT

NUMEROUS CHALLENGES THRU THE FCST PACKAGE...MAINLY EVOLVING AROUND
PCPN CHANCES AND SKY COVER AND TO A LESSER EXTENT HIGH TEMPERATURES.

SFC CHART EARLY THIS MORNING SHOWING WEAK COLD FRONT/BNDRY SLIDING
THRU THE CWA WITH A WEAK LOW NEAR HTS AND BTWN BWG AND PAH. HIGH
PRESSURE OVER N IN AND W IA. SAT PICS SHOWING COPIOUS CI BLOW OFF
ACROSS THE ENTIRE AREA AND SFC OBS ALSO SHOWING SOME MID LVL
CLOUDINESS. RADAR SHOWED SOME ISOLATED RENEGADE SHOWERS OVER THE CWA
EARLIER...SCT SHOWERS STILL OVER WV MOVING SE THIS MORNING AND
INCREASING SHRA/TSRA OVER TN MOVING E-NE.

SKY FCST TUFF THE NEXT FEW DAYS AS CONDITIONS WILL PROBABLY RANGE
FROM PC TO MCLOUDY AT TIMES. JUST HOW DENSE WILL THE CI BE AND HOW
MUCH WILL IT HOLD DOWN INSOLATION IS A TUFF CALL. ETA/M-ETA MODEL
THIS MORNING IS WAY TOO WET RIGHT OFF THE BAT BUT THEY SEEM TO
REGROUP SOMEWHAT AS THE DAY WEARS ON. THINKING BEST CHC OF POPS
TODAY ALONG THE SOUTHERN ZONES AND NEAR THE TN BORDER...LOWER POPS
(SLGHT CHC) ACROSS THE NORTH. HIGHS IN THE LOWER 80S NORTH AND MID
80S SOUTH. WILL CONTINUE WITH A SLIGHT CHC NORTH AND 30% SOUTH FOR
TONIGHT.

MODELS ALL STILL ADVERTISING SOMEWHAT UNUSUAL 5H CUT OFF LOW TO SET
UP FOR THE NEXT SEVERAL DAYS OVER W-CNTRL TN/KY AND THEN THE 5H AND
SFC LOWS WOBBLE AROUND THE AREA. SOME DIFFERENCES IN PLACEMENT AND
STRENGTH BUT THEY AGREE OVERALL IN AN INCRLY WET LOOKING SCENARIO.
BASICALLY WENT WITH A SLOWLY INCREASING SKY COVER AND POPS RIGHT ON
INTO NEXT WEEK. PREV FCST PACKAGE WAS LEANING THIS WAY AND I AM TO.
I INCREASED THE SKY COVER A TAD FOR MON AND TUE AND ALSO RAISED THE
THE POPS ANOTHER 10 PERCENT. LOWERED THE MAX TEMPS JUST A LITTLE
ALSO FOR MON-TUE TO AROUND/NEAR 80. HAVE SOME CONCERN THAT IT COULD
BE EVEN A LITTLE COOLER THAN THAT IN THE FAR E-NE ZONES AND AGREE
WITH CRW IN NDFD CHAT ROOM DISC FOR TEMPS. NOTED HPC DAY 3 (TUE) MAX
TEMP PROG WITH HIGHS ONLY MID 70S ACROSS THE BOARD. I KEPT EITHER 40
OR 50 POPS IN THE DATABASE FOR WED AND THUR AND CHC POPS AGAIN FOR
FRI AND SAT. FIGURE WE WILL BE REFINING POPS ON A DAILY BASIS AS THE
EVENT UNFOLDS.

GFE/IFPS...DATA BASE LOOKS PRETTY GOOD. ONLY MINOR CHANGES MADE HERE
AND THERE AS NOTED ABOVE. DIDNT ADD ANY NEW MODEL DATA.

MOS...ETA MOS HITTING THE POPS TOO HARD AND WILL LEAN MORE TOWARD
THE MAV AND NGM. ETA TEMPS ALSO A TOUCH TOO COOL. THE METAS UPPER
50S MON NIGHT ALSO SEEMS TOO COOL.

THANKS TO CRW AND MRX FOR CHAT ROOM COORDINATION THIS MORNING AND TO
SDF FOR LAND LINE COORDINATION. WORK ZONES OUT BEFORE TOO LONG UNDER
SDFOZFJKL.

HALL

In the hours before

Local storm report, Aug 26, 9:01 AM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
901 AM EDT MON AUG 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    CORBIN                    KY   .75 INCH HAIL
08/26/02   WHITLEY                        WHITLEY COUNTY DISPATCH
                                          REPORTED DIME TO MARBLE
                                          SIZED HAIL ON INTERSTATE 75
                                          JUST OUTSIDE OF CORBIN.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:28 AM EDTFlash Flood WarningJKLKnox, Whitley3 hr
Aug 26, 8:40 AM EDTFlash Flood WarningJKLKnox, Whitley3 hr
Aug 26, 10:23 AM EDTSevere Thunderstorm WarningJKLWhitley37 min
Aug 26, 12:00 PM EDTFlash Flood WarningJKLKnox3 hr
Aug 26, 12:21 PM EDTSevere Thunderstorm WarningJKLBell24 min
Aug 26, 12:50 PM EDTSevere Thunderstorm WarningJKLLeslie25 min
Aug 26, 3:09 PM EDTFlash Flood WarningJKLLetcher111 min

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.